For many young women, contraception is both an important and an intimidating prospect. With all the options—and potential side effects—to navigate, finding the right birth control method can feel like a daunting task. To make matters worse, many have heard that birth control makes you gain weight. That alone can be enough to make some women hesitate, continuing on with barrier methods that they find inconvenient or worse, having unprotected sex.
Finding a reliable way to prevent pregnancy shouldn’t have to come at the cost of your health or your confidence. That’s why we’re here to set the record straight and help you understand the link—or lack thereof—between birth control and weight gain.
Does Birth Control Make You Gain Weight?
The short answer? No—most hormonal birth control methods do not cause weight gain, including the pill. So, what’s behind this myth? And is there a “best” birth control to avoid weight gain? Let’s take a closer look.
Bloating & Water Retention vs. Permanent Weight Gain
There are two main reasons that weight gain has often been mistakenly aligned with the birth control pill. One is that the estrogen contained in pills can cause your body to retain water at first. And if you’re on a combination pill, you might also notice an increase in your appetite as a side effect of progestin, another hormone contained in these products.
Numerous studies show that there is no evidence that birth control pills cause weight gain. That’s also true of most other long-term contraceptives, such as:
- The ring
- The patch
- Hormonal IUDs
- Copper IUDs
Any additional weight you gain from bloating and water retention should balance back out after about 3 months. However, if it doesn’t, speak to your OB/GYN! Maintaining a healthy weight is critical for our long-term health, and your doctor can help you explore other types of birth control that may be better suited to your unique body.
There is no one “best” birth control for weight loss—the best option is the one that fits your lifestyle, goals, and body chemistry most comfortably.
Which Birth Control Causes Weight Gain?
Depo Provera, also known as the Depo shot or birth control shot, is the one known exception to this rule. Though many women use the shot without experiencing any changes in weight, about half of the women in one study were more likely to become obese after being on it for three years.
If you are prone to becoming overweight when you receive the shot, you’ll probably begin noticing changes within the first 6 months. Anytime you’re concerned that birth control may be affecting your weight, speak to your OB/GYN!
Other Factors to Consider
From early adulthood to middle age, we naturally put on about 1–2 pounds per year on average. So, if you find you’re gaining weight as time goes on, the cause is more likely related to lifestyle and aging than birth control.
Daily lifestyle and habits
If you have a desk job that keeps you sitting for longer periods of time, you are likely to experience gradual “weight creep” over time. Try to get up and move around at least once every hour, and aim for at least 30 minutes of exercise per day.
When we get busy, our nutritional balance is often the first thing to suffer. That’s especially true when food delivery apps make ordering in so easy! Unfortunately, nutritional information can be hard to find when you’re eating out a lot. So, try to track your caloric intake and make more meals at home to limit the extra sodium and sugar that so often finds its way into takeout food.
The older we get, the more likely we are to experience a change in our body’s natural calorie-burning rate, also known as our metabolism. Certain health conditions can also affect metabolism. Speak to your doctor about any unusual weight gain and/or changes in energy you experience, as these could be a sign of another underlying condition.
Why Am I Gaining Weight After Stopping Birth Control?
When you stop taking birth control, it’s natural to experience some changes as your hormones and menstrual cycle readjust. The good news is, if you’ve gained weight after stopping the pill, it’s almost certainly temporary—just like when you started it.
Hormone changes can cause a temporary increase in water retention, making the number on the scale look a little higher than you expect. You may also go through a phase of irregular periods, bloating, and acne. If these symptoms don’t subside in a few months, talk to your OB-GYN.
Get Support for Your Total Health & Wellness
A balanced diet and exercise can help mitigate weight gain and other symptoms whether you’re starting or stopping hormonal birth control. But every unique body is different, and that’s why we have so many birth control options available. Whether you find that you prefer non-hormonal contraceptives like the female condom or you’ve recently used emergency contraception and are seeking a more permanent solution, a trusted OB/GYN can help you navigate your options.
If you experience any uncomfortable symptoms after starting a new birth control method, we recommend tracking them for 3 months while you let your body adjust. But you should always feel comfortable talking to your OB/GYN about any physical or mental changes that are bothering you. At OB/GYN Associates of Alabama, we’re here to listen and support you on your journey to safe and comfortable reproductive health!
OB/GYN Associates of Alabama: Your Partner in Birth Control in Birmingham, AL
At OB/GYN Associates of Alabama, we’re here to help women live life to the fullest at every stage. Whether you need help learning about birth control or are interested in joining a weight management program to support your health goals, we’re here by your side. With three convenient locations in downtown Birmingham, Hoover, and Gardendale, our team is ready to be your partner in health. Call (205) 271-1600 or contact us online to request an appointment!